Iowa, 2007

Damaging Winds in Iowa, July 17, 2007

July 17, 2007 · NWS DMX · 3 events in 2 counties and zones

Very unstable conditions from the previous evening remained in place over much of Iowa. A boundary extended northwest to southeast across the state with thunderstorms firing up again during the predawn hours of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Very unstable conditions from the previous evening remained in place over much of Iowa. A boundary extended northwest to southeast across the state with thunderstorms firing up again during the predawn hours of the 17th. The thunderstorms developed over northeast Iowa and tracked southeast at nearly 60 MPH. Though much of the activity was to the east of the Des Moines CWA, a few of the storms clipped the northeast counties with high winds of 60 MPH or more. Trees were damaged and power lines were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 17, 2:18 AM CST, 34 minutes earlier.

Area forecast discussion, Jul 17, 2:18 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
318 AM CDT TUE JUL 17 2007

.SHORT TERM /TODAY/...
OUTFLOW BOUNDARIES SCATTERED ACRS THE CWA EARLY THIS MORNING
FROM CONVECTION THAT OCCURRED LAST EVENING.  HOWEVER...MAIN
THERMAL/MOISTURE GRADIENT REMAINS FARTHER NORTH INTO MINNESOTA.
ELEVATED CONVECTION MOVING SOUTH QUICKLY IN SOUTHERN MINNESOTA TO
NORTHEAST IA WHERE 850-700MB THERMAL ADVECTION IS STRONGEST. EXPECT
THIS CONVECTION TO RIDE ALONG IN THE MEAN FLOW THROUGH THE MORNING
WITH MAIN IMPACT IN OUR FAR NORTHEAST CWA.  CERTAINLY SOME SEVERE
WEATHER MAY OCCUR WITH THESE STORMS...MAINLY FROM LARGE HAIL BUT
SOME STRONG WIND GUSTS MAY ALSO OCCUR. WL ALSO CONTINUE TO MONITOR
THE HYDROLOGIC SITUATION AS PWATS REMAIN AOA 1.50 INCHES ACRS MUCH
OF THE CWA.  OTHERWISE...THERMAL RIDGING WL NUDGE INTO THE STATE AS
CONVECTION MOVES TO THE EAST.  EXPECT MOST OF THE CWA TO CLIMB INTO
THE 90S BY AFTERNOON ALTHOUGH THE NORTHEAST PORTIONS WL BE
CONDITIONAL ON THE AMOUNT OF SUNSHINE RECEIVED.  THIS WL ALSO
PRODUCE STRONG INSTABILITY BY AFTERNOON WITH SBCAPES IN EXCESS OF
2500 J/KG.  THOUGHTS ARE THAT CONVECTION THIS AFTERNOON WL BE
LIMITED TO THE FAR NORTHEAST CLOSEST TO THE SFC BOUNDARY.
HOWEVER...ANY OUTFLOW PRODUCED BY THE MORNING CONVECTION MAY ALSO
ACT TO PUSH UP SOME STORMS.  NEEDLESS TO SAY...HIGHEST AFTERNOON
POPS WL BE IN THE NORTHEAST.  ANY STORMS THAT DO DEVELOP COULD
BECOME SEVERE FAIRLY QUICKLY WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREAT.  HEAVY RAINFALL WL ALSO REMAIN LIKELY AS PWATS HOLD
FROM 1.5 TO 2 INCHES.

.LONG TERM.../TONIGHT-MONDAY/...
ACTIVE WX WL CONTINUE THROUGH THURSDAY AS SHORTWAVES DIVE THROUGH
THE REGION IN BROAD NORTHWEST FLOW.  NEARBY BOUNDARY WL PROVIDE
FOCUS FOR THUNDERSTORM DEVELOPMENT PRIMARILY IN NORTHERN IOWA FROM
TONIGHT INTO WEDNESDAY AND THEN INTO CENTRAL AND SOUTHERN PORTIONS
OF THE STATE BY LATER WEDNESDAY INTO THURSDAY.  INSTABILITY ALONG
AND SOUTH OF THE BOUNDARY WL REMAIN STRONG DURING THIS PERIOD AS
AMPLE MOISTURE WILL BE IN PLACE.  THIS WL ALLOW CONVECTION TO BE
SEVERE AT TIMES WITH LARGE HAIL AND DAMAGING WINDS BOTH POSSIBLE.
IN ADDITION...PWATS WL REMAIN FROM 1.5 TO 2 INCHES WITH HIGH
RAINFALL RATES LIKELY WITH THE STORMS.  WOULD NOT BE SURPRISED WITH
SOME LOCALIZED FLASH FLOODING DURING THIS TIMEFRAME AS STORMS PASS
OVER THE SAME AREAS FROM TIME TO TIME.  WITH PASSAGE OF SIGNIFICANT
WAVE ON THURSDAY...FRONT WILL BE PUSHED SOUTH OF IOWA WITH HIGH
PRESSURE BUILDING INTO THE UPR MIDWEST.  SUBSIDENCE AND DRIER AIR WL
END PCPN THREAT BY FRIDAY ACRS THE STATE.  TEMPERATURES WL ALSO
MODERATE AS A CANADIAN AIRMASS FILTERS INTO THE STATE.
THEREAFTER...LARGE UPPER RIDGE BEGINS TO BUILD ACRS THE WESTERN INTO
CNTRL PORTIONS OF THE UNITED STATES.  THIS WL SHIFT THE JET WELL
NORTH INTO CANADA WITH WARM AIR ENVELOPING MUCH OF THE LOWER 48.
THE THREAT FOR PCPN WL ALSO REMAIN LOW WITH LITTLE FORCING ACRS THE
STATE.

&&

.AVIATION...17/06Z
WILL LIKELY KEEP NEAR TERM MENTION OF THUNDER OUT OF ALL TAFS GIVEN
THE UNCERTAINTY ABOUT IF/WHERE ANY ADDITIONAL CONVECTION WILL
DEVELOP OVERNIGHT. THERE MAY BE SOME REDEVELOPMENT AGAIN DURING THE
AFTERNOON BUT CONFIDENCE STILL TOO LOW TO MENTION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION/SHORT TERM...KINNEY/FORSTER
LONG TERM...COGIL
Hazardous weather outlook, Jul 16, 9:44 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1044 PM CDT MON JUL 16 2007

IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-085-
086-096-097-171445-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-POLK-
JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
1044 PM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...NORTHEAST OF A LINE FROM POCAHONTAS...TO DES MOINES...TO
CENTERVILLE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE EARLY MORNING
HOURS...ESPECIALLY OVER FAR NORTHERN IOWA. A FEW STORMS COULD
PRODUCE LARGE HAIL. ISOLATED HEAVY RAINFALL IS POSSIBLE...BUT NO
SIGNIFICANT SHORT TERM FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY
LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME
OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY...AMPLE MOISTURE WILL LEND TO THE STORMS PRODUCING
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY...OVERNIGHT.
ACTIVATION MAY BE NEEDED AT VARIOUS TIMES FROM TUESDAY THROUGH
THURSDAY AS WELL.

IAZ033-034-044>046-057>059-070>073-081>084-092>095-171445-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
1044 PM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...SOUTHWEST OF A LINE FROM POCAHONTAS...TO DES MOINES...TO
CENTERVILLE.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE EARLY
MORNING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AT VARIOUS TIMES...MAINLY
LATE AFTERNOON AND OVERNIGHT...FROM TUESDAY THROUGH THURSDAY. SOME
OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY...AMPLE MOISTURE WILL LEND TO THE STORMS PRODUCING
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES FROM TUESDAY
THROUGH THURSDAY AS WELL.

ALBRECHT/KINNEY

The radar

The La Crosse radar (KARX), 131 km away, was scanning. The volume nearest the first event began at 08:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bremer

When
July 17, 2:52 AM CST
Where
Bremer County, Sumner
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.850, -92.100

Thunderstorm Wind, Bremer

When
July 17, 3:01 AM CST
Where
Bremer County, 3.05 mi E of Readlyn
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.700, -92.170

Thunderstorm Wind, Black Hawk

When
July 17, 3:21 AM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Measured
53 kt (61 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.560, -92.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33889, 33890, 33891.